Alert archive / Wisconsin / Special Weather Statements in 2017

Special Weather Statement, NWS Green Bay, WI

August 21, 2017Langlade County, Lincoln County, Marathon County, Wisconsin

NWS Green Bay, WI issued this special weather statement at Aug 21, 2017, 3:49 PM CDT for Langlade County, Lincoln County, Marathon County, Wisconsin. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2017, 3:49 PM CDT (20:49 UTC)
Expired
Aug 21, 2017, 4:45 PM CDT
In force
56 min
Issued by
NWS Green Bay, WI

Counties Langlade County, WI, Lincoln County, WI, Marathon County, WI

The radar

The Green Bay radar (KGRB), 128 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2017-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 969 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2017-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
969 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

049 
WWUS83 KGRB 212049
SPSGRB

Special Weather Statement
National Weather Service Green Bay WI
349 PM CDT MON AUG 21 2017
 
WIZ018-019-030-212145-
Langlade WI-Marathon WI-Lincoln WI-
349 PM CDT MON AUG 21 2017

...THUNDERSTORMS WITH HEAVY RAIN ACROSS CENTRAL WISCONSIN...

At 346 PM CDT, Doppler radar was tracking slow moving thunderstorms 
across central Wisconsin. Torrential rain, pea size hail and winds 
in excess of 30 mph will be possible with these storms. 

In addition, funnel clouds have been reported between Medford and 
Wausau during the past hour. These funnel clouds normally do not 
touch the ground. As a result, they rarely do any damage and last 
only a few minutes. However, remain on the alert and be prepared to 
move to a place of safety if a funnel should approach the ground.

Locations impacted include...
Wausau, Antigo, Marshfield, Weston, Merrill, Rib Mountain, Mosinee,
Tomahawk, Abbotsford and Spencer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building. 

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4503 9031 4504 9020 4512 9020 4512 9004
      4556 9004 4556 8943 4547 8942 4547 8892
      4538 8892 4538 8868 4521 8868 4520 8864
      4512 8864 4512 8898 4503 8898 4503 8922
      4468 8923 4469 9032
TIME...MOT...LOC 2046Z 230DEG 11KT 4485 9010 

$$

Bersch

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Aug 21, 2:49 PM CDT, 1 hour earlier.

Area forecast discussion, Aug 21, 2:49 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Green Bay WI
249 PM CDT Mon Aug 21 2017

Forecast discussion for routine afternoon forecast issuance

.SYNOPSIS...
Issued at 247 PM CDT Mon Aug 21 2017

Thunderstorms tonight, then turning cooler and less humid with
much quieter weather for the rest of the work week.

A band of westerlies across the northern CONUS and southern
Canada will undergo substantial amplification the next several
days, resulting in the development of a longwave trough over
eastern North America. The westerlies will gradually weaken during
the latter half of the period as the flow consolidates back to the
north across Canada. But at least some remnants of the upper
trough will linger near the area.

The developing northwest upper flow into the amplifying eastern
trough will bring a large anticyclone and associated dry airmass
southeast from Canada. So the warm and humid conditions of today
will be replaced by seasonably cool temperatures by mid-week.
Readings will begin to rebound by the weekend. The main
opportunities for rain will be early and late in the period, with
amounts depending primarily on what falls in the next 18 hours.
That will probably still be sufficient to result in AOA amounts at
most locations.
&&

.SHORT TERM...Tonight and Tuesday
Issued at 247 PM CDT Mon Aug 21 2017

Strong large scale forcing will sweep across the area tonight as
shortwave energy digs southeast and begins to carve out the
eastern longwave trough. In addition, the RRQ of an upper speed
max will pull through the region. Though the specifics of the
convective development area still a little unclear, those factors
should result in pretty widespread coverage of the storms tonight.
So took PoPs up to categorical across the area. PWATs rising to
near 2 inches combined with the large scale forcing will result in
a threat of heavy rainfall. There is also a risk for severe
storms, mainly through about midnight. Of most concern will be
the potential for damaging wind gusts due to merging cells
producing wet microbursts.

Cooler and drier air will begin to sweep into the area Tuesday,
but most locations will get off to a pretty warm start so readings
should still manage to warm within a few degrees of normal. Any
lingering showers in the east will end early in the day.

.LONG TERM...Tuesday Night Through Monday
Issued at 247 PM CDT Mon Aug 21 2017

Northwest flow will dominate the western Great Lakes during the
mid-late week period with a large area of high pressure at the
surface sliding down from Canada. This will provide for mainly dry
conditions through Saturday with temperatures generally slightly
below normal.

First chances for showers looks to be Wednesday night into
Thursday as a shortwave trough and upper jet speed max push into
the state. Some model timing and location differences, which
should be expected this far out which a weak feature like this.
Models favoring southwest WI for the best chances. Not much
moisture to work with, as surface winds are out of the NE, keeping
dewpoints in the 40s to low 50s. Will keep slight chance POPS
across mainly central WI for now, but not too fired up on shower
chances.

Next chance for showers/storms arrives this weekend as the next
shortwave approaches. Models differ on strength, timing, and
moisture, so hard to get much clarity at this point. GFS and to
some extend the ECMWF are a little faster bringing in some rain
with the Canadian slower. Will keep some POPs across central and
north central WI on Saturday to account for the slower solution
and keep chance POPs going through Saturday night into Sunday. As
flow turns more out of the SE, will get a little moisture return,
with dewpoints climbing into the mid-upper 50s, so rain/storm
chances higher with this system.

High temperatures on Wednesday will be the coolest of the week,
with highs ranging from the lower 60s across north central
Wisconsin to the low 70s farther south. Temperatures moderate only
slightly by the end of the week, with highs in the upper 60s to
middle 70s. Wednesday and Thursday nights look to be pretty
chilly, especially across northern WI where some of the typical
cool spots could drop into the 30s. The cool nights and mostly
clear skies should allow for some fog to develop as well.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1244 PM CDT Mon Aug 21 2017

Cu will increase this afternoon as the convective temperature is
reached. But primarily VFR conditions are expected. The main area
of showers and storms is expected to move through between 23Z and
06Z. Ceilings and visibilities will be briefly lower with the
stronger storms. Some Sc with MVFR ceilings may develop late
tonight in the wake of the main rain band, but the clouds should
exit tomorrow morning.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......Bersch
AVIATION.......Skowronski
Hazardous weather outlook, Aug 21, 2:25 PM CDT, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
225 PM CDT Mon Aug 21 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-221100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
225 PM CDT Mon Aug 21 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Thunderstorms are likely through this evening. Some of the storms
will produce torrential rainfall which may result in some ponding
of water on roads. A few of the storms could also be severe and
produce damaging wind gusts. The risk for severe storms will
persist until around midnight, then the storms will diminish.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. In addition,
spotters are requested to report any rainfalls of over an inch, or
any observations of ponding of water on roads.

LMZ521-522-541>543-221100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
225 PM CDT Mon Aug 21 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Thunderstorms with gusty winds, heavy rain, and dangerous lighting
will pose a hazard to boaters through this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Gusty northwest winds are expected Tuesday. They could result in
marginally hazardous conditions for small craft on the lake and
bay.

Skowronski/Bersch

In the hours before

Special weather statement, Aug 21, 3:26 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Green Bay WI
326 PM CDT MON AUG 21 2017

WIZ018-019-030-212130-
Langlade WI-Marathon WI-Lincoln WI-
326 PM CDT MON AUG 21 2017

...THUNDERSTORMS WITH HEAVY RAIN ACROSS CENTRAL WISCONSIN...

At 323 PM CDT, Doppler radar was tracking slow moving thunderstorms
across central Wisconsin. Torrential rain, pea size hail and winds
in excess of 30 mph will be possible with these storms.

Locations impacted include...
Wausau, Antigo, Marshfield, Weston, Merrill, Rib Mountain, Mosinee,
Tomahawk, Abbotsford and Spencer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4503 9031 4504 9020 4512 9020 4512 9004
      4556 9004 4556 8943 4547 8942 4547 8892
      4538 8892 4538 8868 4521 8868 4520 8864
      4512 8864 4512 8898 4503 8898 4503 8922
      4468 8923 4469 9032
TIME...MOT...LOC 2023Z 230DEG 11KT 4481 9017

Bersch
Special weather statement, Aug 21, 3:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
349 PM CDT MON AUG 21 2017

WIZ018-019-030-212145-
Langlade WI-Marathon WI-Lincoln WI-
349 PM CDT MON AUG 21 2017

...THUNDERSTORMS WITH HEAVY RAIN ACROSS CENTRAL WISCONSIN...

At 346 PM CDT, Doppler radar was tracking slow moving thunderstorms
across central Wisconsin. Torrential rain, pea size hail and winds
in excess of 30 mph will be possible with these storms.

In addition, funnel clouds have been reported between Medford and
Wausau during the past hour. These funnel clouds normally do not
touch the ground. As a result, they rarely do any damage and last
only a few minutes. However, remain on the alert and be prepared to
move to a place of safety if a funnel should approach the ground.

Locations impacted include...
Wausau, Antigo, Marshfield, Weston, Merrill, Rib Mountain, Mosinee,
Tomahawk, Abbotsford and Spencer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4503 9031 4504 9020 4512 9020 4512 9004
      4556 9004 4556 8943 4547 8942 4547 8892
      4538 8892 4538 8868 4521 8868 4520 8864
      4512 8864 4512 8898 4503 8898 4503 8922
      4468 8923 4469 9032
TIME...MOT...LOC 2046Z 230DEG 11KT 4485 9010

Bersch

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 11:37 PM CDTSpecial Weather StatementGRBOneida38 min
Aug 21, 3:26 PM CDTSpecial Weather StatementGRBLanglade, Lincoln, Marathon64 min
Aug 21, 4:25 PM CDTSpecial Weather StatementGRBForest, Langlade, Lincoln, Marathon, Menominee, Oneida and 2 more80 min
Aug 21, 5:42 PM CDTSpecial Weather StatementGRBFlorence, Forest, Langlade, Marinette, Menominee, Oneida and 1 more78 min

Nearby

Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.